So next up, we're going to
talk adverse cutaneous drug
reactions and related
Let's go into a case. So this is a
52-year-old man with a history of gout
He has a CD4 count of 418 and
an undetectable viral load.
And he's on dolutegravir,
tenofovir, and emtricitabine
for the past 9 months.
He's now presenting with fevers,
muscle aches, and a rash.
Now, the fevers and myalgias
began about 2 days ago,
and then he noticed a rash
on his face and his chest
when he was going to bed last night.
This morning, he noted his skin was
tender to the touch,
and he also reports his throat is sore.
He also reports that he started
taking allopurinol for recurrent gout
about 9 days ago. Non-smoker,
no alcohol, no illicit drugs.
Family history is non-contributory,
and on review of systems,
he describes no dyspnea,
but he says his eyes are burning.
Denies any blurred vision.
No joint pain, no nausea,
dysuria, cough, or headache.
So, let's take a look at a few key
points about this case, thus far.
First off, the time course. It sounds like
his symptoms have really begun over just
the past 2 days, so I would consider
this to be an acute presentation.
In terms of a pattern of skin involvement,
at least based on what we know thus far,
he's describing it on
his face and his chest.
We'll see if it's symmetric
on the next physical exam.
appears to be present
and so far, as he says,
his skin is tender to the touch.
And lastly, systemic involvement.
Well, we're hearing about fevers,
muscle aches, a sore
throat, burning eyes.
It sounds like something
systemic is happening here.
It's not just a
All right. So, let's get that physical exam.
Temperature, he's got a 38.3°C temperature,
his heart rate's 92, blood pressure
looks okay. On head and neck exam, he has
conjunctival injection with
he's got a regular rate
and rhythm, no murmurs, his lungs are
clear, and his abdomen is benign, as well.
Now, looking at his skin exam,
He has a positive Nikolsky sign,
and his skin is tender to
palpation, as he described.
And on the skin exam,
we see perioral erosions and edema
at the vermilion border
with grayish-white exudates.
There are ill-defined symmetric
erythema of the central face and torso
that's spreading to the proximal
limbs, sparing the palms and soles,
covering 40% of the
total body surface,
with scattered areas of 'crinkled'-
appearing skin and early bullae.
His Nikolsky sign is positive,
and his skin is tender to palpation.
All right. So,
based on that history and physical,
which of the following is
the most likely diagnosis?
Well, since the first 3 on this list
are all cutaneous drug reactions,
let's just take a look at
the 2 at the bottom first.